Hail, Gloucester
- When
- July 18, 9:59 PM EST
- Where
- Gloucester County, 3 mi S of White Marsh
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.300, -76.533
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 18, 8:10 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 910 PM EDT FRI JUL 18 2003 SCTD CONVECTION THAT FIRED ON PREFRONTAL/LEE SIDE TROFFING LATE THIS AFTN BEGINNING TO GRADUALLY WEAKENING ACRS NORTHERN FORECAST AREA THIS EVE. REGIONAL RADARS SHOW ANTHR BKN AREA PCPN ASSOCD WITH COLD FRONT DROPPING SE FROM S PA THRU NW VA SO MORE PCPN EXPECTED LTR TNGT INTO SAT MORN. WITH WEAKENING EVE CONVECTION AND DIFFICULTLY IN PINPOINTING MOST LIKELY AREAS FOR PCPN WITH NEXT BATCH...THINK THE BLANKET HIGH CHC POPS STILL OK FOR THE OVERNIGHT PD. SEE LTL TO IMPROVE ON CURRENT FCST...SO NO EVE UPDATE EXPECTED. PREV DISC BLO: ----------------------------------------------------------------- WILL LEAN TOWARD THE ETA SOLN THIS FCST PCKGE. XPCT SCT CONVECTION WITH APPRCHG CDFRNT NXT 24 TO 36 HRS. SVRL WK S/WS RIDE E ALONG BNDRY AS IT SLOWLY MOVS S ACROSS FA THRU SAT NITE. IN SHORT TERM...CONVECTION ACROSS NRN NC ASSCTD WITH CONVERGENCE FROM OLD BNDRYS. SCT CONVECTION JUST DVLPNG ALONG LEE TROF FROM CHO ON N. THESE SHUD DSPT WITH LOSS OF HTNG...HOWEVER CONVECTION FROM BNDRY THEN MOVES S SO WILL KEEP CHC POPS IN ALL AREAS TONITE. BNDRY SLOWLY SAGS S ACROSS FA SAT & SAT NITE WITH WK S/WS MOVG ALONG BNDRY. THUS...WILL KEEP CHC POPS IN ALL AREAS SAT...BUT WUD NOT BE SURPRISED TO SEE PCPN END ACROSS NRN CNTYS SAT AFTRN. TSCTNS SHOW PLNTY OF MSTR ARND...SO DONT XPCTD TO SEE MUCH IN THE WAY OF SUN. CLDS & PCPN KEEPS TMPS IN 80S. PCPN ENDS N-S ACROSS FA SAT NITE. WILL KEEP CHC POPS ACROSS NC CNTYS ALL NITE AS IT MAY TAKE UNTIL 12Z SUN FOR BNDRY TO APPRCH ALBEMARLE SND. WK HIGH PRS BUILDS IN SUN THEN SLOWLY MOVS E ON MON. DRY BOTH DAYS WITH TMPS NR NRML. UPR PTRN THEN BECOMES QUITE UNUSUAL FOR MID SUMMER. DEEP ERN TROF SETS UP WITH NXT FRNT STALLING IVOF ERN C-BOARD TUE THRU THU. THIS CUD BECOME QUITE A WET AS DEEP TRPLCL MSTR PROGGED NWRD ALONG STALLED BNDRY. WILL KEEP CHC POPS IN FOR THIS PRD. SYSTM SHOWS SIGNS OF LIFTG OUT BY FRI...SO WILL KEEP DAY 7 DRY FOR NOW. AVN...TSRA FCST MAINLY AFTR 21Z FOR VA/MD TAF SITES. ONGOING CONVECTION W-E ACROSS NR NC HAS TSRA IN KECG TAF AS OF 18Z. CWF...NO FLAGS AT THIS TIME. WILL HEADLINE PSBL SCA CNDTNS TUE NITE & WED AS FLOW INCREASES AHEAD OF NXT FRNT. -------------------------------------------------------------------- .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. CULLEN
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 22 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
MDZ022>025-VAZ099-190045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 745 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS MOVING THROUGH THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE THIS EVENING... AT 740 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BISHOP TO CRISFIELD ...MOVING SOUTHEAST AT 30 MPH. THE STORMS WILL MOVE THROUGH THE EASTERN SHORE FROM OCEAN CITY TO SAXIS THROUGH 830 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN SMALL TREES AND BRANCHES. EXPECT FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL IN THE PATH OF THESE STORMS. CULLEN
MDZ024-VAZ099-190115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 840 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS MOVING THROUGH THE EASTERN SHORE... AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF STOCKTON TO 3 MILES NORTH OF ONANCOCK...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR... PARKSLEY AND ONLEY AROUND 840 PM... TASLEY AND NELSONIA AROUND 845 PM... MODEST TOWN AND LOCUSTVILLE AROUND 850 PM... CHINCOTEAGUE AND WALLOPS ISLAND AROUND 855 PM... WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN SMALL TREES AND BRANCHES. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN && LAT...LON 3813 7545 3771 7591 3757 7548 3799 7502
VAZ048-061-062-190230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 940 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORM MOVING INTO CUMBERLAND AND FLUVANNA COUNTIES... AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF TRENTS MILL...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... TRENTON MILLS AND SHORES AROUND 950 PM... LAKESIDE VILLAGE AND COHASSET AROUND 1000 PM... DUNCAN AND FORK UNION AROUND 1005 PM... COLUMBIA AND CARYSBROOK AROUND 1010 PM... STAGE JUNCTION AND ELK HILL AROUND 1015 PM... FIFE AND WILMINGTON AROUND 1020 PM... WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN SMALL TREES AND BRANCHES. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN && LAT...LON 3762 7851 3750 7835 3780 7790 3798 7812
VAZ049-062-063-069-190300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1014 PM EDT FRI JUL 18 2003
...STRONG THUNDERSTORM MOVING THROUGH GOOCHLAND COUNTY...
AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF PEMBERTON...MOVING EAST AT
30 MPH.
THE THUNDERSTORM WILL BE NEAR...
THREE SQUARE AND WEST VIEW AROUND 1015 PM...
OTHMA AND HADENSVILLE AROUND 1020 PM...
IRWIN AND SANDY HOOK AROUND 1025 PM...
GUM SPRING AND MAIDENS AROUND 1030 PM...
OILVILLE AND CROZIER AROUND 1035 PM...
DABNEYS AND LOCUST CREEK AROUND 1040 PM...
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN IN THE PATH
OF THIS STORM.
CULLEN
&&
LAT...LON 3778 7820 3761 7816 3755 7782 3767 7761
3788 7766 3790 7795PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1024 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 7 S CAMBRIDGE MD WIND DAMAGE
07/18/03 DORCHESTER POSSIBLE TORNADO. TWO
TRAILERS THROWN 1000 TO
2000 FEET.
CROSSLEYVAZ048-049-060>098-190330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1030 PM EDT FRI JUL 18 2003 ...SCATTERED THUNDERSTORMS AFFECTING A LARGE PORTION OF CENTRAL AND EASTERN VIRGINIA... THUNDERSTORMS ARE AFFECTING A LARGE PORTION OF CENTRAL AND EASTERN VIRGINIA FROM WEST OF THE 1-95 CORRIDOR TO AREAS WEST OF THE CHESAPEAKE BAY. SEVERAL REPORTS OF PEA TO MARBLE HAIL HAVE BEEN RECEIVED DURING THE PAST HOUR...INCLUDING IN SHORT PUMP AND IN CHESAPEAKE AND PORTSMOUTH. SMALL HAIL...WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING WILL CONTINUE TO BE ASSOCIATED WITH THESE STORMS THROUGH 1130 PM. CULLEN
The Norfolk radar (KAKQ), 55 km away, was scanning. The volume nearest the first event began at 02:56 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379326, 5379327.